Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 17, 2009, 2:22 PM CDT for Brown County, Jackson County, Nemaha County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 2:22 PM CDT (19:22 UTC)
- Expired
- Jun 17, 2009, 3:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Brown County, KS, Jackson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:30 PM CDT | HAIL 1.25 | 7 S Oneida, KS | |
| Jun 17, 2:31 PM CDT | HAIL 1.75 | 3 Ssw Fairview, KS | |
| Jun 17, 2:55 PM CDT | HAIL 1.5 | Powhattan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:52 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2807 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 171922
TORTOP
KSC013-085-131-172000-
/O.NEW.KTOP.TO.W.0011.090617T1922Z-090617T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN BROWN COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 300 PM CDT
* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WOODLAWN...
OR 21 MILES WEST OF HIAWATHA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WOODLAWN...
WETMORE...
FAIRVIEW...
MORRILL...
KICKAPOO RESERVATION...
HAMLIN...
POWHATTAN...
THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT
FOR BROWN AND NEMAHA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3994 9563 3965 9555 3959 9555 3963 9604
3989 9600
TIME...MOT...LOC 1921Z 273DEG 20KT 3975 9590
$$3 follow-up statements
000
WWUS53 KTOP 171931
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
231 PM CDT WED JUN 17 2009
KSC013-085-131-172000-
/O.CON.KTOP.TO.W.0011.000000T0000Z-090617T2000Z/
NEMAHA-BROWN-JACKSON-
231 PM CDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN JACKSON...SOUTHWESTERN BROWN AND EAST CENTRAL NEMAHA
COUNTIES...
AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
STRONGEST PART OF THIS STORM WAS LOCATED 4 MILES SOUTH OF
WOODLAWN...OR 20 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
WETMORE...KICKAPOO RESERVATION AND POWHATTAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
&&
LAT...LON 3962 9587 3969 9597 3987 9593 3988 9562
3965 9555 3959 9555
TIME...MOT...LOC 1930Z 279DEG 19KT 3973 9584
$$000
WWUS53 KTOP 171941
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT WED JUN 17 2009
KSC013-085-131-172000-
/O.CON.KTOP.TO.W.0011.000000T0000Z-090617T2000Z/
NEMAHA-BROWN-JACKSON-
241 PM CDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN JACKSON...SOUTHWESTERN BROWN AND EAST CENTRAL NEMAHA
COUNTIES...
AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED 5 MILES WEST OF KICKAPOO RESERVATION...OR 15 MILES
SOUTHWEST OF HIAWATHA...MOVING EAST AT 25 MPH.
TRAINED SPOTTERS REPORTED A WALL CLOUD NORTH OF WETMORE ABOUT 235
PM. GOLFBALL SIZE HAIL WILL ALSO OCCUR WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KICKAPOO RESERVATION AND POWHATTAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
&&
LAT...LON 3961 9574 3964 9581 3969 9585 3981 9583
3982 9560 3965 9555 3959 9555
TIME...MOT...LOC 1941Z 282DEG 23KT 3971 9575
$$000
WWUS53 KTOP 171952
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT WED JUN 17 2009
KSC131-172002-
/O.CAN.KTOP.TO.W.0011.000000T0000Z-090617T2000Z/
NEMAHA-
252 PM CDT WED JUN 17 2009
...THE TORNADO WARNING FOR EAST CENTRAL NEMAHA COUNTY HAS BEEN
CANCELLED...
THE STORM MOVED OUT OF NEMAHA COUNTY. A TORNADO WATCH CONTINUES IN
EFFECT.
LAT...LON 3959 9555 3962 9568 3966 9576 3981 9578
3979 9559 3965 9555
TIME...MOT...LOC 1952Z 288DEG 20KT 3969 9571
$$
KSC013-085-172000-
/O.CON.KTOP.TO.W.0011.000000T0000Z-090617T2000Z/
BROWN-JACKSON-
252 PM CDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES...
AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED OVER THE KICKAPOO RESERVATION...OR 15 MILES
SOUTHWEST OF HIAWATHA...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
KICKAPOO RESERVATION AND RURAL AREAS OF FAR NORTHEAST JACKSON COUNTY.
GOLFBALL SIZE HAIL IS LIKELY WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
&&
LAT...LON 3959 9555 3962 9568 3966 9576 3981 9578
3979 9559 3965 9555
TIME...MOT...LOC 1952Z 288DEG 20KT 3969 9571
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 7:09 AM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, Jun 17, 7:09 AM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 709 AM CDT WED JUN 17 2009 .UPDATE... UPDATE FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... OVERNIGHT GROUND FOG HAS BEGUN TO LIFT...AND MID JUNE INSOLATION AND INCREASING LOW LEVEL WINDS SHOULD KEEP CONDITIONS FROM DROPPING BELOW IFR FOR THE REST OF THE MORNING. INCREASING SOUTHEAST WINDS TODAY WILL VEER TO THE SOUTHWEST LATE TONIGHT WITH AS SURFACE LOW MOVES EAST ACROSS THE NORTHERN PLAINS. 65 && .PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 17 2009/ DISCUSSION... ISOLATED THUNDERSTORMS MOVING SLOWLY ACROSS SE KS ATTM...IN AREA OF BETTER INSTABILITY AND WEAK ISENTROPIC LIFT. WEAK WAVE ACROSS WRN KS GENERATING SOME SHOWERS ACROSS NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE. FOR TODAY...SOUTHWESTERLY FLOW ALOFT OVER THE ROCKIES ACTS TO BUILD THE UPPER RIDGE OVER OUR AREA. SHORTWAVES PROGGED TO EJECT THROUGH THAT FLOW AROUND THE RIDGE AND INTO CTRL KANSAS LATER TONIGHT. FOR TODAY...SEE PLUME OF 700MB TEMPS OF 14C SLOWLY MOVE NORTHWARD TOWARDS THE NEBRASKA BORDER AND THINK THIS WILL KEEP PRECIP CHANCES AT BAY FOR THE DAYTIME HOURS TODAY. HAVE HIGHS IN THE LOW 90S EAST TO THE MID 90S WEST WITH INCREASING SOUTHERLY WINDS. TONIGHT EXPECT TO SEE PIECE OF ENERGY OVER THE ROCKIES FIRE OFF CONVECTION ALONG THE CAP IN NEBRASKA. STORMS SHOULD DEVELOP QUICKLY IN HIGHLY UNSTABLE AIRMASS WITH STRONG SHEAR AND PROPAGATE EAST SOUTHEAST...A FEW OF WHICH MAY CLIP THE FAR NORTHERN COUNTIES IN THE EVENING HOURS BEFORE PROPAGATING EASTWARD. IF THIS OCCURS...THESE STORMS WOULD LIKELY BE SEVERE. AT THIS TIM THINK THEY WILL STAY NORTH BUT WITH EDGE OF CAP ACROSS THE NORTH CANNOT GO WITHOUT A SLT CHANCE THERE. GFS ALSO HINTING AT PIECE OF ENERGY NEAR THE TX PANHANDLE MOVING INTO CTRL KS COULD GENERATE ISOLD ACTIVITY IN A SIMILAR TIMEFRAME. THINK CAP WILL HOLD WEST BUT WILL CARRY SLT POPS THERE FOR COLLABORATIVE SAKE. WARM SOUTHERLY WINDS SHOULD KEEP LOWS IN THE LOW TO MID 70S OVERNIGHT WITH SOME LOWER TEMPS POSSIBLE ALONG THE NORTHERN BORDER WHERE COLD POOLS FROM THUNDER COULD BRING A BRIEF COOLDOWN. ANOTHER WARM DAY IN STORE FOR THE AREA ON THURSDAY AS RIDGE REMAINS OVER THE SOUTHERN PLAINS AND SHORTWAVE SLIDES ALONG THE CANADIAN BORDER THROUGH THE DAY. SECONDARY WAVE THEN SLIDES IN BEHIND...A BIT MORE SOUTH...AND BRINGS THE FRONT INTO OUR AREA ON FRIDAY. BETTER INSTABILITY PROGGED TO SLIDE EASTWARD WITH LEADING IMPULSE...BUT ENOUGH REMAINS FOR THUNDER POTENTIAL AS THE FRONT MOVES THROUGH ON FRIDAY. TIMING COULD IMPACT STRENGTH OF THE STORMS AS AN AFTERNOON PASSAGE COULD ALLOW FOR BUILDUP OF A BIT MORE INSTABILITY. FRONTAL PASSAGE SHOULD KEEP HIGHS IN THE 80S ON FRIDAY. CHANCES FOR PRECIP ON SATURDAY WILL DEPEND ON HOW FAR SOUTH FRONT MOVES BEFORE IT RETURNS ACROSS OUR AREA. IF GFS SOLUTION VERIFIES THINK ITS RETURN SOLUTION IS TOO QUICK. HOWEVER ECMWF LINGERS THE FRONTAL BOUNDARY ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND NAM DRAWS FRONT FARTHER SOUTHWARD. STAYED CURRENT FORECAST COURSE WITH NO POPS BUT MAY NEED TO BE ADDED IF FRONTAL POSITION REMAINS CLOSE TO OUR AREA. NO CHANGES BEYOND SATURDAY. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 17, 5:23 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 523 AM CDT WED JUN 17 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-181030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 523 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING. ALTHOUGH THE EXPECTED STORM TRACK IS GENERALLY NORTH OF THE STATE LINE...A FEW OF THESE STORMS MAY MOVE FAR ENOUGH SOUTH TO CLIP THE NORTHERN COUNTIES OF KANSAS. IF THEY DO...THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT WITH ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY AS A FRONT MOVES ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT NEAR THE KANSAS NEBRASKA STATE LINE.
In the hours before
Local storm report, Jun 17, 1:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 1 S BAILEYVILLE 39.83N 96.18W
06/17/2009 E2.00 INCH NEMAHA KS CO-OP OBSERVER
&&
BNLocal storm report, Jun 17, 1:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
159 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL ESE SENECA 39.83N 96.06W
06/17/2009 E1.25 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
200 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL N SENECA 39.84N 96.06W
06/17/2009 E1.50 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
203 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 S BAILEYVILLE 39.83N 96.18W
06/17/2009 E3.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 5 SSW ONEIDA 39.80N 95.98W
06/17/2009 E1.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BNLocal storm report, Jun 17, 2:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 6 SSW ONEIDA 39.79N 95.98W
06/17/2009 E1.50 INCH NEMAHA KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:40 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 13 hr |
| Jun 17, 12:34 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 41 min |
| Jun 17, 1:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 52 min |
| Jun 17, 1:15 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 45 min |
| Jun 17, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 45 min |
| Jun 17, 2:11 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 49 min |
| Jun 17, 2:11 PM CDT | Tornado Warning | TOP | Marshall, Washington | 34 min |
| Jun 17, 2:39 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 36 min |
| Jun 17, 2:57 PM CDT | Tornado Warning | TOP | Brown, Jackson | 33 min |
| Jun 17, 3:15 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 30 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.